In 2007, I found out that I had an underactive thyroid, and I have been taking levothyroxine (Synthroid) for it ever since. Back then, I lived at a different facility. The nurse told me to take levothyroxine by itself—at least 30 minutes before I ate. So I took it each morning at 4 a.m.
When I came to this facility, I began to take other medicines (for anxiety or pain, or antibiotics) at the same time as levothyroxine. I guess I forgot the rule, and I was not reminded of it.
Since moving here, I have lost 50 pounds. After losing three pounds a month for more than two years, my weight loss stopped in July 2014. Since then, I have tried to figure out why.
I used to eat out twice a week, which inflated my calorie intake. I no longer do that, and my calories probably remain the same. Although I occasionally go out for lunch with my sister, a friend or with a resident group, I still do not consume nearly as many calories as I did 18 months ago.
With my weight plateauing, I wondered whether my levothyroxine was working. When I checked out the drug’s interactions, I learned antacids and other over-the-counter stomach meds containing aluminum, magnesium and calcium should only be taken two hours after levothyroxine because they do not allow it to absorb properly.
I had been taking an antacid right after levothyroxine most mornings, and I stopped it immediately. Although I have not begun to lose three pounds a month yet, I have lost almost a pound and feel much better.
It is difficult to schedule dosages of antibiotics and other drugs that do not absorb when taken with aluminum, magnesium and calcium. I take calcium every morning along with other medicines containing those minerals. Somehow I thought an antacid for nausea was okay.
If you need to calm a jumpy stomach after taking levothyroxine, peppermint tablets or capsules will soothe it without putting minerals in your system.